Tornadoes · United States · Oklahoma · 2015

EF1 tornado, LeFlore County, Oklahoma, May 28, 2015

This EF1 tornado ran 0.5 miles across LeFlore County on May 28, 2015, touching down at 9:58 AM CDT and reaching 75 yards wide. It killed nobody, and did $50,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 28, 2015
Touchdown
9:58 AM CDT (14:58 UTC)
Lifted
9:59 AM CDT (14:59 UTC)
On the ground
1 minutes
Path length
0.5 miles (0.8 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
Property damage
$50,000
County
LeFlore County
Touchdown point
34.771, -95.041
Lift-off point
34.774, -95.033
Record number
1505280858-01

The damage survey

2 damage points were recorded along this path by NWS TSA, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.

  • Photo by Michael Davidson, LeFlore County Emergency Management Director

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
02:20 UTC02:30 UTCFlood WarningTSA
07:23 UTC18:00 UTCFlash Flood WatchTSA
14:52 UTC21:00 UTCFlash Flood WarningTSA
15:18 UTC16:00 UTCSevere Thunderstorm WarningTSA

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 12:41 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at May 28, 6:48 AM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, May 28, 6:48 AM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
648 AM CDT THU MAY 28 2015

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
MCS CROSSING TAF AREA THIS MORNING OK TAF SITES...AND LATE
MORNING EARLY AFTERNOON AR TAF SITES. LIKELY NON-THUNDERSTORM
VFR PERIOD FOR AT LEAST SEVERAL HOURS AFTER MCS PASSAGE...THEN
MORE THUNDERSTORMS TONIGHT WITH LOWERS CIGS AND VIS.

&&

.PREV DISCUSSION... /ISSUED 311 AM CDT THU MAY 28 2015/

DISCUSSION...
FLASH FLOOD WATCH HAS BEEN ISSUED FOR EASTERN OKLAHOMA THROUGH
SATURDAY NIGHT GIVEN THE POTENTIAL FOR MULTIPLE ROUNDS OF HEAVY
RAINFALL INTO THE WEEKEND. LATEST RADAR TRENDS/HRRR SUGGEST
DEVELOPING MCS OVER WESTERN/NORTH-CENTRAL OKLAHOMA WILL MOVE EAST
INTO THE AREA THIS MORNING. SURFACE BASED INSTABILITY IS MARGINAL
THIS FAR EAST AND STORMS MAY BEGIN TO WEAKEN AS ACTIVITY MOVES
INTO EASTERN OKLAHOMA.

TIMING OF MCS/MCV FEATURES WILL REMAIN A CHALLENGE OVER THE NEXT
COUPLE OF DAYS WITH UNCERTAINTIES REGARDING PRECIPITATION
COVERAGE. HOWEVER...GIVEN THE CURRENT HYDROLOGIC SITUATION/LOW
FLASH FLOOD GUIDANCE/HIGH PW VALUES...DO EXPECTED LOCALIZED FLASH
FLOODING WILL LIKELY DEVELOP AT SOME POINT IN THE WATCH AREA. AS
UPPER WAVE...CURRENTLY MOVING OVER SOUTHERN AZ...SHIFTS EAST INTO
THE SOUTHERN PLAINS...THUNDERSTORMS WILL LIKELY BECOME MORE
WIDESPREAD FRIDAY INTO FRIDAY NIGHT. COLD FRONT WILL MOVE THROUGH
THE AREA DURING THE DAY SATURDAY WITH THE HEAVY RAINFALL THREAT
ENDING SATURDAY NIGHT.

KEPT LOW PRECIPITATION CHANCES OVER SOUTHEAST OKLAHOMA/NORTHWEST
ARKANSAS INTO EARLY PART OF NEXT WEEK AS MODELS TRY TO DEVELOP CUT
OFF LOW OVER THE LOWER MISSISSIPPI RIVER VALLEY. PRECIPITATION
AMOUNTS SHOULD REMAIN FAIRLY LOW...ALLOWING REGION A MUCH NEEDED
DRYING OUT PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   83  68  81  65 /  80  50  60  70
FSM   83  67  82  66 /  40  30  60  50
MLC   82  67  80  67 /  70  50  60  70
BVO   80  67  81  64 /  80  50  60  70
FYV   80  64  79  63 /  40  30  60  60
BYV   80  66  80  64 /  40  30  60  60
MKO   82  66  81  65 /  60  50  60  70
MIO   81  67  80  63 /  50  40  60  70
F10   82  67  81  66 /  80  50  60  70
HHW   84  68  80  65 /  60  50  60  70

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM SUNDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...NONE.
&&

SHORT TERM...18
LONG TERM....18
AVIATION...21
Hazardous weather outlook, May 28, 5:16 AM CDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
516 AM CDT THU MAY 28 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-291030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
516 AM CDT THU MAY 28 2015

...FLOOD POTENTIAL NEXT SEVERAL DAYS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS MORNING.

FLASH FLOOD.
	RISK...LIMITED TO ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS MORNING.

HEAVY RAIN.
	RISK...LIMITED TO ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS MORNING.

DISCUSSION...
AN MCS OVER SOUTH AND CENTRAL OKLAHOMA EARLY THIS MORNING WILL
SWEEP THROUGH EASTERN OKLAHOMA DURING THE MORNING HOURS AND...
THROUGH NORTHWEST ARKANSAS LATE MORNING  AND  EARLY AFTERNOON.
STRONG TO A FEW MARGINALLY SEVERE STORMS CAN BE EXPECTED WITH
THAT LINE OF STORMS. THE ATMOSPHERE WILL LIKELY STABILIZE FOR
A TIME AFTER THE FIRST LINE OF STORMS PASSES..THEN NEW STORMS
WILL LIKELY FORM NEAR  RESIDUAL BOUNDARIES  BY LATE AFTERNOON
WITH MORE STORMS OVERNIGHT. ONCE AGAIN...STRONG TO MARGINALLY
SEVERE STORMS CAN BE ANTICIPATED OVERNIGHT.

OF PARTICULAR CONCERN WILL BE THE FLOOD POTENTIAL GIVEN SOGGY
SOILS PROMOTING RAPID RUNOFF AND RISK OF REPEAT THUNDERSTORMS
OVER THE SAME AREA.  AN INCH OF OF RAIN IN 30 MINUTES..OR TWO
INCHES IN TWO HOURS  WILL BE ENOUGH  TO INITIATE FLOODING FOR
MOST LOCATIONS IN EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
MORE THUNDERSTORMS ARE EXPECTED FRIDAY  AND  FRIDAY NIGHT INTO
SATURDAY. AN UPPER WAVE COUPLED WITH AN APPROACHING COLD FRONT
WILL CONTINUE A THREAT OF THUNDERSTORMS FRIDAY. THE COLD FRONT
WILL MOVE THROUGH FRIDAY NIGHT AND EARLY SATURDAY. THUNDERSTORMS
DURING THAT PERIOD ARE LIKELY TO BE SOMEWHAT STRONGER THAN TODAY.

THE CONTINUED RISK OF MODERATE TO HEAVY RAINFALL FROM STORMS HAS
PROMPTED A FLOOD WATCH THROUGH SATURDAY NIGHT. OVERALL..FLOODING
WILL BE THE PRIMARY THREAT FROM THUNDERSTORMS WITH HAIL AND WIND
SECONDARY THREATS.

CHANCES FOR THUNDERSTORMS...ALTHOUGH CONTINUED INTO NEXT WEEK...
WILL BE SMALL.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 28, 8:26 AM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
826 AM CDT THU MAY 28 2015

OKZ071-073-281400-
MCINTOSH OK-PITTSBURG OK-
826 AM CDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 900 AM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     SOUTHWESTERN MCINTOSH AND PITTSBURG

AT 826 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTH OF SCIPIO TO 5 MILES SOUTHWEST OF
KIOWA...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THESE STORMS INCLUDE...MCALESTER...KIOWA...PITTSBURG...BLANCO...
ASHLAND...SAVANNA...DOW...HAYWOOD...BACHE...ALDERSON...KREBS...
ARPELAR...SCIPIO...CROWDER...INDIANOLA...CANADIAN...ARROWHEAD STATE
PARK AND MCALESTER REGIONAL AIRPORT.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3468 9589 3468 9607 3510 9607 3513 9602
      3525 9557 3463 9559 3459 9588
TIME...MOT...LOC 1326Z 260DEG 24KT 3513 9595 3467 9596
Special weather statement, May 28, 8:37 AM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
837 AM CDT THU MAY 28 2015

OKZ053-281400-
CHOCTAW OK-
837 AM CDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 900 AM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     WESTERN CHOCTAW

AT 837 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 36 MILES NORTHWEST OF BOSWELL TO 10 MILES WEST OF
BOSWELL TO 24 MILES SOUTHWEST OF BOSWELL...MOVING EAST AT 35 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
BOSWELL AND UNGER.

THESE STORMS WILL BE CAPABLE OF PRODUCING SCATTERED WIND GUSTS TO
AROUND 40 MPH.

LAT...LON 3387 9584 3391 9589 3392 9592 3394 9594
      3412 9594 3415 9596 3415 9598 3416 9598
      3416 9578 3415 9576 3404 9574 3386 9578
TIME...MOT...LOC 1337Z 271DEG 29KT 3447 9617 3406 9602
          3380 9616
Special weather statement, May 28, 8:50 AM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
850 AM CDT THU MAY 28 2015

OKZ060-061-066-067-070-071-281415-
MCINTOSH OK-MUSKOGEE OK-OKMULGEE OK-ROGERS OK-TULSA OK-WAGONER OK-
850 AM CDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 915 AM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     MCINTOSH

IN EAST CENTRAL OKLAHOMA
     NORTHWESTERN MUSKOGEE

IN NORTHEAST OKLAHOMA
     EASTERN OKMULGEE...ROGERS...TULSA AND WAGONER

AT 848 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF COLLINSVILLE TO 4 MILES WEST OF
STIDHAM...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...TULSA...CLAREMORE...BROKEN
ARROW...CATOOSA...PORTER...STONEBLUFF...REDBIRD...COWETA ...
EUFAULA...CHECOTAH...HASKELL...LAKE EUFAULA STATE PARK...TULSA
INTERNATIONAL AIRPORT AND JENKS RIVERSIDE AIRPORT.

A LARGE PORTION OF MCINTOSH...NORTHWESTERN MUSKOGEE...EASTERN
OKMULGEE...ROGERS...TULSA AND WAGONER COUNTIES WILL BE AFFECTED BY
THESE STORMS THROUGH 915 AM CDT.

THESE STORMS WILL BE CAPABLE OF PRODUCING SCATTERED WIND GUSTS TO 40
MPH AND HEAVY RAIN.

LAT...LON 3533 9536 3518 9590 3637 9600 3643 9590
      3642 9582 3646 9582 3660 9553
TIME...MOT...LOC 1348Z 242DEG 18KT 3641 9592 3536 9576
Special weather statement, May 28, 9:02 AM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
902 AM CDT THU MAY 28 2015

OKZ049-053-071-073>075-281430-
CHOCTAW OK-HASKELL OK-LATIMER OK-MCINTOSH OK-PITTSBURG OK-PUSHMATAHA
OK-
902 AM CDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 930 AM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     CHOCTAW...WESTERN HASKELL...SOUTHERN MCINTOSH...EASTERN
     PITTSBURG...PUSHMATAHA AND LATIMER

AT 859 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTHEAST OF ARROWHEAD STATE PARK TO 10 MILES
SOUTH OF BOSWELL...MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS
INCLUDE...STIGLER...WILBURTON...YANUSH...HUGO...ORD...FROGVILLE...
BOSWELL...HARTSHORNE...HAILEYVILLE...ANTLERS...CLAYTON...RATTAN...
SARDIS...HUGO LAKE STATE PARK...ARROWHEAD STATE PARK...ROBBERS CAVE
STATE PARK...CLAYTON LAKE STATE PARK AND RAYMOND GARY STATE PARK.

THESE STORMS WILL BE CAPABLE OF PRODUCING SCATTERED WIND GUSTS TO 40
MPH...ALONG WITH HEAVY RAIN.

LAT...LON 3388 9555 3393 9559 3388 9569 3387 9584
      3394 9594 3413 9595 3416 9594 3417 9578
      3450 9579 3451 9568 3459 9568 3459 9584
      3524 9568 3528 9532 3526 9524 3540 9502
      3394 9518 3395 9522 3387 9529
TIME...MOT...LOC 1359Z 265DEG 31KT 3522 9555 3389 9587
Special weather statement, May 28, 9:15 AM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
915 AM CDT THU MAY 28 2015

OKZ060-061-066-067-070-071-281500-
MCINTOSH OK-MUSKOGEE OK-OKMULGEE OK-ROGERS OK-TULSA OK-WAGONER OK-
915 AM CDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1000 AM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     MCINTOSH

IN EAST CENTRAL OKLAHOMA
     WESTERN MUSKOGEE

IN NORTHEAST OKLAHOMA
     EASTERN OKMULGEE...ROGERS...TULSA AND WAGONER

AT 913 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES EAST OF COLLINSVILLE TO 5 MILES SOUTHWEST OF
EUFAULA...MOVING EAST AT 5 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THESE STORMS
INCLUDE...TULSA...CLAREMORE...BIXBY...JENKS...OWASSO...COLLINSVILLE.
.. BROKEN ARROW...COWETA...HASKELL...LAKE EUFAULA STATE PARK AND
TULSA INTERNATIONAL AIRPORT.

THESE STORMS WILL BE CAPABLE OF PRODUCING SCATTERED WIND GUSTS TO 40
MPH...AND VERY HEAVY RAIN. MOTORISTS SHOULD BE ALERT TO WATER ON THE
ROADWAYS THAT COULD CAUSE HYDROPLANING.

LAT...LON 3533 9534 3516 9598 3637 9598 3657 9549
TIME...MOT...LOC 1413Z 283DEG 6KT 3637 9580 3525 9564
Special weather statement, May 28, 9:42 AM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
942 AM CDT THU MAY 28 2015

OKZ049-053-075-076-281515-
CHOCTAW OK-LATIMER OK-LE FLORE OK-PUSHMATAHA OK-
942 AM CDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1015 AM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     EASTERN CHOCTAW...SOUTHWESTERN LE FLORE...EASTERN PUSHMATAHA AND
     SOUTHERN LATIMER

AT 941 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF YANUSH TO CORINNE TO 5 MILES
SOUTH OF FALLON...MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...YANUSH...BENGAL...ORD...
FROGVILLE...SAWYER...FORT TOWSON...SWINK...SOBOL...HUSKEY...FALLON...
WHITESBORO...TALIHINA...SUMMERFIELD...CLAYTON...CORINNE...CLOUDY...
SNOW...NASHOBA...HONOBIA...TUSKAHOMA...KIAMICHI...ALBION...OLETA...
SARDIS...HUGO LAKE STATE PARK...CLAYTON LAKE STATE PARK...RAYMOND
GARY STATE PARK AND TALIMENA STATE PARK.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO NEAR 50
MPH...ALONG WITH VERY HEAVY RAIN. MOTORISTS SHOULD BE ALERT TO
PONDING OF WATER ON THE ROADS.

LAT...LON 3387 9551 3418 9537 3476 9550 3493 9482
      3450 9481 3450 9504 3424 9504 3423 9514
      3394 9515 3393 9517 3395 9522 3389 9525
      3387 9529 3388 9533 3387 9534 3386 9542
TIME...MOT...LOC 1441Z 264DEG 31KT 3475 9538 3419 9525
          3393 9538

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Norman, OK (KOUN), 12:00Z

3.0 hours before the tornado, 221 km from the path. May 28, 2015.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2015-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 39 joules per kilogram, CIN -204, lifted condensation level 1310 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 12:00Z on 2015-05-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 52 square meters per square second, 0 to 6 km bulk shear 30 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-204 J/kg
Surface CAPE
142 J/kg
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
30 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
5.9 K/km

Open this sounding in Storm Lab

Norman, OK (KOUN), 00:00Z

9.0 hours after it, 221 km from the path. May 29, 2015.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2015-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2132 joules per kilogram, CIN -62, lifted condensation level 891 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 00:00Z on 2015-05-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 151 square meters per square second, 0 to 6 km bulk shear 17 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2132 J/kg
Mixed-layer CIN
-62 J/kg
Surface CAPE
4416 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
17 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
1.2
Supercell composite
11.7
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

The surface observations

Robert S Kerr Airport/Poteau (RKR), 47 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
13:15 UTC70.5266.560° 0 kt1018.3VCTS
13:35 UTC7067220° 3 kt1018.6VCTS
13:55 UTC69.867.28110° 5 kt1019
14:15 UTC69.867100° 4 kt1019VCTS
14:35 UTC69.867110° 5 kt1018.6VCTS
14:55 UTC70670° 0 kt1018.6TS
15:15 UTC7067340° 3 kt1019-VCTSRA
15:35 UTC7067.46310° 3 kt1018.6-TSRA
15:55 UTC69.6265.84190° 18 kt291020-TSRA
16:15 UTC65.8463190° 16 kt231020-TSRA
16:35 UTC65.4862.6190° 12 kt181019.6-VCTSRA
16:55 UTC65.48630° 0 kt1019.6VCTSRA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Western Arkansas radar (KSRX), 84 km away, was scanning. The volume nearest the touchdown began at 14:55 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
14:58 UTCTORNADO1 Nne TalihinaLe Flore, OKA TORNADO BLEW LARGE PORTIONS OF THE ROOF FROM A HOME AND SNAPPED TREES.
15:00 UTCTSTM WND DMGTalihinaLe Flore, OKCONSIDERABLE DAMAGE OCCURRING TO A HOME FROM LINE OF THUNDERSTORMS.
15:00 UTCFLASH FLOODTalihinaLe Flore, OKPARTS OF DOWNTOWN AREA FLOODED, SAND BAGGING NECESSARY TO PROTECT SOME BUSINESSES.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2015 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of May 28, 2015

13 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 282:09 PM CDTEF1Benton, AR1.6100$25,000
May 282:40 PM CDTEF0Benton, AR0.250$10,000
May 282:14 PM MDTEF0Greeley, KS0.520
May 283:37 PM CDTEF0Borden, TX1.150
May 282:38 PM MDTEF0Las Animas, CO0.350
May 283:53 PM CDTEF0Wichita, KS1.950
May 284:07 PM CDTEF0Wichita, KS0.325
May 283:35 PM MDTEF0Kit Carson, CO1.025
May 284:50 PM CDTEF0Scott, KS1.975
May 283:53 PM MDTEF0Baca, CO0.450
May 285:09 PM CDTEF0Finney, KS1.775
May 285:17 PM CDTEF0Walsh, ND2.0100
May 288:13 PM CDTEF0Foard, TX0.550

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.